Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

May 23, 2004Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2004, 3:56 AM EDT for Ottawa County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 3:56 AM EDT (07:56 UTC)
Expired
May 23, 2004, 4:45 AM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 230756
SVRGRR
MIC139-230845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 445 AM EDT

* AT 355 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF HOLLAND...MOVING EAST AT 35   
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSABELLE BEACH...LAKE MACATAWA...PORT SHELDON AROUND 405 AM EDT
  HARLEM...PINE CREEK...BEECHWOOD...WAVERLY AROUND 410 AM EDT
  CRISP...NEW HOLLAND...NOORDELOOS AROUND 415 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4296 8614 4307 8580 4282 8580 4278 8600
          4278 8621 4288 8624

$$

93 RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:26 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, May 22, 10:26 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EDT SAT MAY 22 2004

.UPDATE...
SFC FRONTAL BOUNDARY EXTENDS FROM CENTRAL IOWA EAST TO NORTHERN
INDIANA. LATEST RUC SHOWS THIS FRONT MOVING NORTH OVERNIGHT.
CONVECTION HAS BEGUN TO FIRE ALONG THE FRONT IN NORTHEAST ILLINOIS
AND IS MOVING NORTHEAST ACROSS THE LAKE. WILL KEEP THE LIKELY POPS
AS IS ALONG WITH THE CURRENT HEADLINES. HEAVY RAIN IS AGAIN POSSIBLE
OVERNIGHT AS MULTIPLE MCS/S TO THE WEST MOVE EAST OVERNIGHT. SEVERE
WX WILL REMAIN A POSSIBILITY OVERNIGHT...ESPECIALLY ACROSS THE
SOUTHERN CWA AS HELICITY INCREASES WITH THE ARRIVAL OF THE FRONTAL
BOUNDARY AND LIS REMAIN BELOW ZERO. WILL TWEAK TEMPS TO REFELCT
CURRENT TRENDS.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE NORTH HALF
TONIGHT (ROUGHLY NORTH OF I96). FLOOD WARNING FOR THE COUNTIES OF
MUSKEGON...OTTAWA...KENT...IONIA...CLINTON...ALLEGAN...BARRY...EATON.
..INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...AND JACKSON UNTIL 8 AM
SUNDAY.

&&

93
Hazardous weather outlook, May 22, 6:19 AM EDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 AM EDT SAT MAY 22 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
619 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF SOUTHWEST MICHIGAN. THE RISK OF SEVERE THUNDERSTORMS IS
GREATEST FROM EARLY THIS AFTERNOON INTO MID EVENING. HAIL TO 1 INCH
AND WIND GUSTS TO NEAR 65 MPH ARE THE MOST LIKELY HAZARD. AS
ALWAYS...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO EXPECTED. STORMS WILL MOVE TO THE EAST AROUND 35 MPH.

BESIDES THE THREAT FOR SEVERE WEATHER...FLOODING IS ALSO AN ISSUE.
AFTER NEARLY A WEEK OF OCCASIONAL HEAVY RAINFALL...THE GROUND IS
SATURATED. MOST RIVERS AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR
BANKFULL. ADDITIONAL RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE
FLOODING PROBLEM.

A NEARLY STATIONARY FRONT WILL REMAIN OVER THE AREA THROUGH TONIGHT.
THIS WILL ALLOW THUNDERSTORMS TO TRACK EAST ALONG THE FRONT FROM
IOWA INTO MICHIGAN. THIS WILL BRING MORE HEAVY RAIN TO AREAS THAT
HAVE HAD SIGNIFICANT RAINFALL FOR OVER A WEEK. EXPECT PROBLEMS
TRAVELING DUE TO ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WITH THE FRONT AROUND LOWER MICHIGAN THROUGH SUNDAY...EXPECT PERIODS
OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM WILL BRING MORE SHOWERS AND THUNDERSTORMS LATE
MONDAY INTO TUESDAY. COOL UNSTABLE AIR WILL ALLOW FOR SHOWERS TO
CONTINUE INTO WEDNESDAY. THESE SHOWERS WILL NOT BE NEARLY AS HEAVY
AS WHAT IS EXPECTED TODAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
...THEN AGAIN SUNDAY AFTERNOON AND EVENING.

WDM MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:09 AM EDTSpecial Marine WarningGRR51 min
May 23, 12:09 AM EDTSpecial Marine WarningGRR51 min
May 23, 3:45 AM EDTSpecial Marine WarningGRR45 min
May 23, 3:45 AM EDTSpecial Marine WarningGRR45 min
May 23, 4:56 AM EDTSpecial Marine WarningGRR49 min
May 23, 4:56 AM EDTSpecial Marine WarningGRR49 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton47 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningGRRIngham52 min
May 23, 4:58 PM EDTSevere Thunderstorm WarningGRRAllegan32 min
May 23, 5:14 PM EDTSevere Thunderstorm WarningGRRVan Buren46 min
May 23, 5:15 PM EDTSpecial Marine WarningGRR60 min
May 23, 5:15 PM EDTSpecial Marine WarningGRR60 min
May 23, 5:16 PM EDTSevere Thunderstorm WarningGRRBarry29 min
May 23, 5:29 PM EDTSevere Thunderstorm WarningGRRIonia, Kent61 min
May 23, 5:30 PM EDTTornado WarningGRRIngham30 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningGRRKalamazoo42 min
May 23, 6:01 PM EDTSevere Thunderstorm WarningGRRClinton59 min
May 23, 7:16 PM EDTSevere Thunderstorm WarningGRRClinton29 min
May 23, 7:32 PM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo58 min
May 23, 7:52 PM EDTSpecial Marine WarningGRR53 min
May 23, 7:52 PM EDTSpecial Marine WarningGRR53 min
May 23, 7:56 PM EDTTornado WarningGRRMecosta34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.